Determining Whether a Definitive Causal Relationship Exists Between Aripiprazole and Tardive Dyskinesia and/or Dystonia in Patients With Major Depressive Disorder, Part 3: Clinical Trial Data.J Psychiatr Pract. 2016 03; 22(2):117-23.JP
This series of columns has 3 main goals: (1) to explain class warnings as used by the United States Food and Drug Administration, (2) to increase awareness of movement disorders that may occur in patients treated with antipsychotic medications, and (3) to understand why clinicians should refrain from immediately assuming a diagnosis of tardive dyskinesia/dystonia (TD) in patients who develop abnormal movements during treatment with antipsychotics. The first column in the series presented a patient who developed abnormal movements while being treated with aripiprazole as an augmentation strategy for major depressive disorder (MDD) and reviewed data concerning the historical background, incidence, prevalence, and risk factors for tardive and spontaneous dyskinesias, the clinical presentations of which closely resemble each other. The second column in the series reviewed the unique mechanism of action of aripiprazole and preclinical studies and an early-phase human translational study that suggest a low, if not absent, risk of TD with aripiprazole. This column reviews clinical trial data to assess whether those data support the conclusion that aripiprazole has a low to absent risk of causing TD when used as an augmentation strategy to treat MDD. To date, no randomized, placebo-controlled trials have established a definitive link between exposure to aripiprazole and TD in patients with MDD. One long-term, open-label, safety trial examined aripiprazole as an augmentation strategy in individuals with MDD and found a rare occurrence (4/987, 0.4%, the confidence interval of which overlaps with zero) of an adverse event termed TD. In all 4 cases, the observed movements resolved within weeks of aripiprazole discontinuation, suggesting that they were either amenable to treatment or represented an acute syndrome rather than TD. No cases of TD were reported in the registration trials for the MDD indication for aripiprazole. These data were presented in a pooled analysis of three, 14-week studies involving 1088 subjects, 409 of whom were elderly like the 76-year-old individual presented in the case in the first column of this series. Finally, 3 short-term studies evaluated the use of aripiprazole in patients with psychosis associated with Alzheimer disease, a population who would be considered a relatively higher risk group for developing TD when exposed to antipsychotics and that also closely matches the patient in the case presented at the beginning of this series in terms of age. No incidence of TD was reported in this sample and mean scores on the Abnormal Involuntary Movement Scale decreased in individuals exposed to aripiprazole compared with those on placebo. On the basis of results of this review and data from registration trials of aripiprazole for all indications, the potential (or raw) incidence of what was termed TD occurred at rates ranging from 0.004 (4/987) based on long-term safety data from the program investigating aripiprazole augmentation treatment in MDD, to 0.0016 (19/11,897) based on the total safety database from aripiprazole registration trials for all indications, to 0 in trials in elderly individuals with Alzheimer disease. The confidence intervals for all of these potential incidence rates overlap with zero. The next column in this 5-part series reviews 37 case reports that reported TD in association with aripiprazole treatment and 27 case reports that suggested an improvement in preexisting TD with aripiprazole treatment. The fifth and final column in this series will discuss the types of prohibitively expensive and logistically difficult studies that would be needed to determine whether a definitive causal relationship between aripiprazole and TD exists.